Minnesota, 2012

Hail and Damaging Wind in Minnesota, June 30, 2012

June 30, 2012 · NWS FGF · 2 events in 1 county or zone

Thunderstorms formed over south central North Dakota during the early evening, tracking into portions of east central North Dakota a little later. These storms gradually weakened as the sun went down, but one dying storm did manage to produce strong winds and hail near Fertile, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed over south central North Dakota during the early evening, tracking into portions of east central North Dakota a little later. These storms gradually weakened as the sun went down, but one dying storm did manage to produce strong winds and hail near Fertile, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 7:30 PM CST, 3 hours earlier.

Area forecast discussion, Jun 30, 7:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT SAT JUN 30 2012

.DISCUSSION...
FORECAST CHALLENGE TONIGHT IS THUNDERSTORM POSSIBILITY PRIMARILY
IN THE SOUTHERN FORECAST AREA. CURRENT THUNDERSTORM ACTIVITY IN
SOUTH CENTRAL ND IS ON THE NORTHERN EDGE OF THE MAIN INSTABILITY
AXIS AS PER SPC HOURLY MESOSCALE GRAPHICS. DUE TO NO SIGNIFICANT
LOW LEVEL JET DEVELOPING TONIGHT AND THE LOSS OF HEATING WITH THE
APPROACHING SUNSET...ANY SEVERE THREAT SHOULD SUBSTANTIALLY DIMINISH
AFTER 04Z. LINGERING GENERAL THUNDERSTORM ACTIVITY OR SHOWERS MAY
PASS ACROSS THE SOUTHERN FORECAST AREA OVERNIGHT. DUE TO THE SLOW
MOVEMENT OF THE ACTIVITY...SOME ISOLATED LOCATIONS MAY RECEIVE UP
TO A HALF INCH OF RAINFALL FOR THE REMAINDER OF THE
EVENING...GENERALLY SOUTH OF THE INTERSTATE 94 CORRIDOR.
HOWEVER...HAVE UPDATED SOUTHWESTERN ZONES FOR THE POSSIBILITY OF
SEVERE AND INCREASED QPF AMOUNTS FOR THE NEXT 3 HOURS.

CURRENT GRIDS LOOK IN REASONABLE SHAPE REGARDING TEMPERATURE AND
WIND TRENDS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 00Z MONDAY. VFR CEILINGS MAY DRIFT
ACROSS THE SOUTHERN FORECAST AREA OVERNIGHT DUE TO WEAKENING
THUNDERSTORMS IN SOUTH CENTRAL ND. IF NO OTHER ACTIVITY DEVELOPS..THE
CURRENT THUNDERSTORMS MAY PASS TO THE SOUTH OF KFAR. THE TAF FOR
KFAR MAY BE AMENDED FOR VCTS IN THE NEXT 1-2 HOURS IF THE CURRENT
TRAJECTORY DOES NOT HOLD. SURFACE WINDS...AWAY FROM ANY
THUNDERSTORM ACTIVITY...LOOK TO REMAIN LIGHT AND VARIABLE
OVERNIGHT INTO SUNDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BRAMER
Hazardous weather outlook, Jun 30, 5:49 AM CST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT SAT JUN 30 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
649 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE SHEYENNE AND SOUTHERN RED RIVER
VALLEYS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT
DURING THE AFTERNOON AND EARLY EVENING HOURS. SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...AND THERE
SHOULD BE SOME CLEARING DURING THE AFTERNOON HOURS. WITH SUNSHINE
EXPECTED TO MAKE THE ATMOSPHERE UNSTABLE...ALONG WITH VERY WEAK
LOW PRESSURE MOVING INTO THE AREA...STORMS COULD REDEVELOP LATER
IN THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SYSTEM MOVING THROUGH THE NORTHERN PLAINS ON MONDAY WILL AGAIN
BRING ANOTHER CHANCE FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING
HOURS ACROSS PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL
MINNESOTA...AND NORTHWESTERN MINNESOTA. EXACT TIMING AND PLACEMENT
OF THE BEST SEVERE WEATHER CHANCES IS STILL SOMEWHAT
UNCERTAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JR

In the hours before

Special weather statement, Jun 30, 7:24 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT SAT JUN 30 2012

NDZ038-010230-
BARNES ND-
824 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 930
PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE EAST
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
SANBORN AND ROGERS AROUND 830 PM CDT.
BALD HILL DAM AROUND 835 PM CDT.
VALLEY CITY AROUND 840 PM CDT.
ORISKA AROUND 855 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 274 AROUND 825 PM CDT...AND MILE MARKER 303 AROUND 855 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4707 9773 4675 9770 4690 9842 4713 9845
TIME...MOT...LOC 0124Z 279DEG 43KT 4701 9830

DK
Special weather statement, Jun 30, 10:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1121 PM CDT SAT JUN 30 2012

MNZ001-002-015-022-010515-
EAST POLK MN-MAHNOMEN MN-NORMAN MN-WEST POLK MN-
1121 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHEASTERN
NORMAN AND NORTHERN MAHNOMEN COUNTIES UNTIL 1215 AM CDT...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR FERTILE...OR 40 MILES SOUTH OF THIEF RIVER
FALLS...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FERTILE AROUND 1125 PM CDT.
FLAMING AROUND 1130 PM CDT.
RINDAL AND RANUM AROUND 1140 PM CDT.
WINGER AROUND 1150 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4757 9556 4723 9557 4748 9653 4765 9646
TIME...MOT...LOC 0420Z 286DEG 30KT 4754 9636

BRAMER

The radar

The Fargo/Grand Forks radar (KMVX), 73 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 30, 10:30 PM CST
Where
Polk County, 2.71 mi WNW of Fertile Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.570, -96.350

Strong winds blew down fifty foot tall pine trees.

Hail, Polk

When
June 30, 10:30 PM CST
Where
Polk County, 2.71 mi WNW of Fertile Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.570, -96.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383233, 383234.